Irritable bowel syndrome (IBS) is a long-term gut condition characterized by repeating bouts of abdominal pain. Abdominal pain is usually accompanied by diarrhea or constipation, giving rise to the two subtypes of IBS known as IBS-D and IBS-C.
Sometimes, diarrhea and constipation may alternate quickly, and this type of IBS is called IBS-M.
IBS is diagnosed by the Rome criteria. The diagnosis is made after your doctor excludes all other possible causes of your symptoms because IBS is a “functional disorder”. Since there is no visible abnormality in the gut of IBS patients, treatment can get tricky and difficult.
If you have IBS-D or IBS-M and experience recurrent bouts of diarrhea, you may have tried using Imodium to treat it. And chances are Imodium didn’t work. Why? Let’s find out.
What is Imodium?
Imodium is the brand name of a drug called loperamide, which is a molecule that binds opioid receptors in your gut.
Normally, your gut contracts and relaxes intermittently. If gut contractions become too frequent due to a disease process, there’s less time for the body to absorb water from the gut lumen. An increased quantity of water in the gut and frequent gut contractions both give you diarrhea.
Gut contractions are triggered by a molecule called acetylcholine, which is released by the nerves that supply the gut. When Imodium binds to its receptor in the gut, it triggers a chemical reaction that results in reduced quantities of acetylcholine being released in the gut.
As acetylcholine levels fall, gut contractions slow down, which allows the body to reabsorb greater quantities of water from the gut lumen. This relieves your diarrhea.
Side effects of Imodium include a dry mouth, dizziness, constipation, headache, and nausea. If you have IBS-M, where diarrhea and constipation alternate, Imodium might worsen your constipation.
More serious side effects can also occur. Although rarely, Imodium can trigger an allergic reaction in some individuals, which is characterized by skin swelling and difficulty in breathing. You should immediately seek medical attention if you develop these symptoms after taking the drug.
Why Imodium doesn’t work for IBS
Although your doctor may prescribe you Imodium for diarrhea relief in IBS, it’s probably not the most effective way to treat IBS. That’s because IBS is not just diarrhea — it’s a complex gut condition that can cause abdominal pain, gas, and bloating in addition to diarrhea.
Research has shown that while over-the-counter antidiarrheals like Imodium may treat the diarrhea of an IBS attack, they don’t help much for other IBS symptoms.
Plus, depending on how long your IBS attack lasts, Imodium may not even be an appropriate therapy for diarrhea. You’re not supposed to use the drug longer than 2 days unless advised by a doctor.
Even if Imodium treats one IBS flare, the long-term nature of the disease means you’ll get attacks again and Imodium doesn’t do anything to reduce the risk of future flares. Finally, for people with IBS-M, Imodium may actually worsen constipation.
It may also be possible that your diarrhea is due to lactose intolerance, which is a common condition among IBS patients. In lactose intolerance, your body can’t break down the milk sugar lactose. Lactose stays in the gut and pulls water into it, causing you to develop diarrhea.
If you have lactose intolerance, you’ll keep getting abdominal symptoms as long as you consume dairy and Imodium is unlikely to help.
So what do you do? You treat IBS holistically.
Things you can do to help with IBS
While medical drugs are certainly an important part of IBS treatment, you should realize that IBS is a complex disorder that is best treated using a holistic approach. Let’s leave the drugs for your doctor to decide but here are some other helpful options to discuss with him.
Diet and stress management as well as alternative therapies like probiotic supplements can all be very useful for IBS.
People with IBS are often intolerant to a class of molecules called FODMAPs. FODMAPs are sugars found in diet, and a low-FODMAP diet has been shown to help IBS patients greatly. But you should consult a doctor to learn how to properly execute the low-FODMAP diet.
Also, while no foods have been shown to cause IBS, many patients report a worsening of their symptoms after consuming certain food items. These include:
● Fizzy drinks
● Sorbitol — an artificial sweetener
● Fructose — a sugar found in most fruits and honey
It can help to avoid these foods. A food diary can be very useful to identify which foods trigger your IBS symptoms. This is where you write down everything you eat and how you feel after eating it. After a month or so, you can review this diary with a doctor to identify the foods that make you feel sick.
But be sure to ask your doctor to let you know healthy alternatives for the foods you eliminate from your diet. Otherwise, you may develop nutritional deficiencies.
Fiber is another important component of diet that’s required for healthy gut functioning. Too much fiber may trigger IBS symptoms, so you need to be careful with it. Eliminating fiber altogether from your diet is not a good idea, so try eating soluble fiber.
Then, learning how to manage stress properly can be extremely useful in IBS patients. The mind exerts a great degree of control over the gut and stress can easily trigger IBS symptoms. This can lead to further stress, and a vicious circle may develop.
Stress-relieving techniques you should ask your doctor about include:
● Cognitive behavioral therapy
● Relaxation therapy
You may also try regular exercise, meditation, and maintaining good sleep hygiene to deal with stress at home.
Finally, some people go for probiotic supplements to help with IBS. While there’s mixed evidence about their usefulness in IBS, strains containing Bifidobacterium may be useful.
Before starting a supplement, you should talk to your doctor about how it can be integrated in your overall treatment plan. It’s also important to purchase probiotics from a well-known company because they’re not tightly regulated by the FDA (like drugs).
Medically reviewed by Onikepe Adegbola, MD PhD